Wyoming, 2024

Damaging Wind in Wyoming, September 11, 2024

September 11, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over central Campbell County, west of Gillette, producing wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central Campbell County, west of Gillette, producing wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 11, 4:14 PM MST, 1 hour 22 minutes earlier. Its key messages:

  • -Critical fire weather conditions through Thursday -Windy conditions next few days, especially Thursday -Isolated thunderstorms today and Thursday with locally strong winds
Area forecast discussion, Sep 11, 4:14 PM MST, 1 hour 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Wed Sep 11 2024

.KEY MESSAGES...

-Critical fire weather conditions through Thursday
-Windy conditions next few days, especially Thursday
-Isolated thunderstorms today and Thursday with locally strong
 winds

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 113 PM MDT Wed Sep 11 2024

Water vapor shows upper low over the Pac NW with ridge over the
Northern Plains/Upper Midwest. At the surface, trof extends from
eastern MT through eastern CO, with warm front over northwest SD,
and ridge over the Upper Midwest. Gusty southerly winds across
much of the region within tight pressure gradient.

Isolated thunderstorms remain possible at least through this
evening given mid level moisture overhead. Due to very dry lower
levels, strong winds gusts possible with any storms. Low level
jet will increase overnight, especially near and east of the Black
Hills, with gusty downslope winds possible over the northern
Black Hills area as well as from near the Pine Ridge into south
central SD. Could see 45 to 50 mph wind gusts near and east of the
Pine Ridge into south central SD so will issue a wind advisory
beginning at 04Z.

Pressure gradient increases further on Thursday with more
widespread gusty southerly winds. Will issue a wind advisory for
all of central SD for now, but it's possible it will need to be
expanded westward depending on what tonight's guidance shows.
Isolated/Scattered storms possible Thursday afternoon and onward
with cold front moving through Thursday night. Again, main threat
will be strong winds given the dry low levels.

Cooler and drier Friday behind cold front, although could still be
a few storms in the far east closer to the cold front. Upper ridge
begins to rebuild over the weekend as next upper trof digs in the
west, resulting in a quick return to warmer temps. Upper trof then
slowly shifts east in the Rockies early/mid next week with some
increase in precip chances.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 502 PM MDT Wed Sep 11 2024

Gusty southerly winds will continue tonight. When the stronger
winds aren't mixing down to the surface, LLWS will be possible.
Winds will increase Thursday morning (20-35 kts gusting to
45 kts), and remain strong through the afternoon.

VFR conditions are generally expected through the forecast
period. Haze will improve somewhat overnight, but increase again
Thursday. Scattered showers will continue this evening, then
dissipate after midnight. Even gustier winds are expected near any
showers/storms.

&&

.FIRE WEATHER...
Issued At 113 PM MDT Wed Sep 11 2024

Rather widespread critical fire weather conditions expected
through Thursday due to strong southerly winds and low RH. As of
early this afternoon, winds are gusting in the 30-40 mph range
with RHs down into the teens for northeast WY and far western SD,
and RHs will likely fall even further through the afternoon hours.
Given the mid level moisture streaming overhead, a few
thunderstorms remain possible, with most storms producing little
rainfall.

Southerly winds are likely to remain relatively strong overnight,
especially in the northern Black Hills area as we from the Pine
Ridge eastward into south central SD. RH recovery is likely to
remain poor in most areas.

Even stronger winds likely on Thursday ahead of an approaching
cold front, with low RHs once again and widespread critical fire
weather conditions. A few more thunderstorms possible Thursday
afternoon and especially into the evening, with the cold front
moving through Thursday night. There could be a period of gusty
west/northwest winds as the front moves through Thursday night.

Drier and cooler conditions expected on Friday, with warmer
temperatures returning over the weekend.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...     Red Flag Warning until 10 PM MDT /11 PM CDT/ Thursday for
     SDZ319>334.
     Wind Advisory from 11 AM to 7 PM MDT Thursday for SDZ014-032-043.
     Wind Advisory from 10 PM MDT /11 PM CDT/ this evening to 7 PM
     MDT /8 PM CDT/ Thursday for SDZ044-046-047-049-076-077.
WY...Red Flag Warning until 10 PM MDT Thursday for WYZ314>318.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...Pojorlie
FIRE WEATHER...Johnson
Hazardous weather outlook, Sep 11, 4:24 AM MST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
524 AM MDT Wed Sep 11 2024

SDZ001-002-012>014-024>032-041>044-046-047-072>078-WYZ054>060-
121300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
524 AM MDT Wed Sep 11 2024 /624 AM CDT Wed Sep 11 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A red flag warning is in effect for this afternoon through
Thursday evening. Gusty winds and very low humidity will produce
critical or near critical fire weather conditions. See fire
weather products for details. The grassland fire danger will be
very high to extreme across the plains.

There is a marginal risk (level 1 of 5) of severe thunderstorms
later this afternoon and evening across much of the area, meaning
that isolated severe storms are possible. Primary hazards include
strong wind gusts, with small hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Red flag warning remains in effect through Thursday evening. The
grassland fire danger will be very high to extreme across the
area Thursday afternoon.

There is a marginal risk (level 1 of 5) of severe thunderstorms
Thursday afternoon and evening from far northeast Wyoming into far
western South Dakota, meaning that isolated severe storms are
possible. Primary hazards include strong wind gusts, with small
hail also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-121300-
Tripp-
624 AM CDT Wed Sep 11 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Elevated fire weather conditions can be expected today with breezy
conditions and low humidity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire weather conditions are expected
on Thursday as gusty winds continue across the area. The
grassland fire danger will be in the very high category.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 11, 2:44 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
344 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     Tstm Wnd Gst     11 W Milesville         44.47N 101.90W
09/11/2024  M52 mph          Haakon             SD   Mesonet

&&

WFO UNR
Special weather statement, Sep 11, 3:25 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
425 PM MDT Wed Sep 11 2024

SDZ042-076-112315-
Southern Oglala Lakota SD-Northern Oglala Lakota SD-
425 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OGLALA LAKOTA
COUNTY THROUGH 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Dry Wood Housing, or 25 miles northwest of Pine Ridge,
moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dry Wood Housing, Red Shirt Table Overlook, Intersection of Red Shirt
and Cuny Table Roads, and southwestern Badlands National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4327 10265 4329 10291 4363 10293 4360 10249
TIME...MOT...LOC 2224Z 185DEG 18KT 4336 10278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CAS
Local storm report, Sep 11, 3:48 PM MST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
448 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Tstm Wnd Gst     7 NNE Ralph             45.86N 102.98W
09/11/2024  M53 mph          Harding            SD   Mesonet

&&

WFO UNR
Local storm report, Sep 11, 4:17 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
517 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tstm Wnd Gst     7 NNE Ralph             45.86N 102.98W
09/11/2024  M51 mph          Harding            SD   Mesonet

0502 PM     Tstm Wnd Gst     8 E Prairie City        45.53N 102.64W
09/11/2024  M53 mph          Perkins            SD   Mesonet

&&

WFO UNR
Local storm report, Sep 11, 5:08 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
608 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Non-Tstm Wnd Gst 1 N Buffalo             45.60N 103.55W
09/11/2024  M54 mph          Harding            SD   ASOS

&&

WFO UNR
Local storm report, Sep 11, 5:23 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
623 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Tstm Wnd Gst     7 NNE Ralph             45.86N 102.98W
09/11/2024  M50 mph          Harding            SD   Mesonet

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 11, 5:36 PM MST
Where
Campbell County, 16.08 mi S of Echeta
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.220, -105.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205086.